Texas, 2022Damaging Wind in Texas, August 9, 2022
August 9, 2022 · NWS SJT · 1 event in 1 county or zone
Isolated thunderstorms produced localized wind damage at Abilene State Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms produced localized wind damage at Abilene State Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 9, 1:28 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 9, 1:28 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
228 PM CDT Tue Aug 9 2022
...New LONG TERM...
.SHORT TERM...
(This evening through Wednesday)
Issued at 155 PM CDT Tue Aug 9 2022
A mesoscale boundary was located across the Big Country this
afternoon and producing a few showers and thunderstorms near the I-
20 corridor. This activity should diminish after sunset tonight.
Late tonight the boundary should move slowly slowly southward
through tomorrow. Southeast winds overnight should also help to
raise dewpoints into the upper 60s, especially across the Concho
Valley, so conditions will be a little muggy to start the day.
Meanwhile, an upper-level shortwave rotating around the larger
predominant ridge will move into west central Texas through the
day. By the afternoon, substantial heating coupled with
convergence along the surface boundary, should help to initiate
some showers and thunderstorms. These look to be focused over the
Concho Valley, although this will be heavily dependent on where
the surface boundary ends up. For now, the best chances of rain
will be possible from anywhere between the I-20 to I-10 corridors.
And, with any luck, the rain chances and more clouds may hold
high temperatures below 100 tomorrow afternoon.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 157 PM CDT Tue Aug 9 2022
Upper level shortwave in Eastern Oklahoma will move southeast
into Southcentral Texas Thursday. This will move the highest rain
chances along the I-10 corridor and Northwest Hill Country, with
only 20-30 percent chances remaining along and north of I-20. On
Thursday night, the shortwave and rain chances move deeper into
South Texas, with isolated showers and thunderstorm south of
Interstate 10. Friday night and Saturday, another weak shortwave
will move west across South Texas, bringing a 20-40 percent chance
of showers and thunderstorms, mainly for the I-10 corridor and NW
Hill Country.
Clouds and isolated to scattered showers will bring down
temperatures In the mid and upper 90s Thursday into Saturday,
though temperatures rise back to 100 Sunday or Monday, as the
upper trough passes through, and upper level high pressure builds
back in. Low temperatures will be in the 70s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Tue Aug 9 2022
Generally VFR and light east-southeast winds this afternoon,
turning south tomorrow morning. A few storms are possible around
Abilene and Sweetwater this afternoon, which may produce brief
gusty winds at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 76 95 74 97 / 20 50 30 30
San Angelo 77 96 74 96 / 10 50 40 50
Junction 74 98 75 95 / 10 40 20 50
Brownwood 77 95 74 97 / 20 50 30 40
Sweetwater 74 96 74 96 / 20 50 30 30
Ozona 74 94 73 93 / 10 30 20 50
Brady 75 95 74 95 / 10 50 30 50
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...SK
LONG TERM....04
AVIATION...SK
Hazardous weather outlook, Aug 9, 12:34 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
134 PM CDT Tue Aug 9 2022
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
134 PM CDT Tue Aug 9 2022
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered afternoon and evening showers and
thunderstorms are possible, mainly along and north of a Sterling
City to Brownwood line. The main hazards are strong gusty winds,
occasional lightning, and brief heavy downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to scattered thunderstorms are possible across the entire
area Wednesday afternoon into Thursday. The main hazards are
strong gusty winds, occasional lightning, and locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Aug 9, 3:50 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 PM CDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM WILDFIRE 3 E IRBY 33.17N 99.46W
08/05/2022 THROCKMORTON TX EMERGENCY MNGR
THE RANGER CREEK FIRE STARTED AROUND 8 PM
FRI AUGUST 5 NEAR THE HASKELL/THROCKMORTON
COUNTY LINE JUST SOUTH OF US-380 AND BECAME
100% CONTAINED AROUND 740 PM MON AUGUST 8.
IT BURNED A TOTAL OF 3,237 ACRES. THERE ARE
NO REPORTS OF DAMAGED HOMES OR DISPLACED
RESIDENTS.
&&
SJHSpecial weather statement, Aug 9, 4:25 PM CST, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
525 PM CDT Tue Aug 9 2022
TXZ049-113-092315-
Fisher TX-Jones TX-
525 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of northwestern Jones
and northeastern Fisher Counties through 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hitson, or near Hamlin. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamlin, Mccaulley and Hitson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10002 3271 10018 3296 10041
TIME...MOT...LOC 2224Z 056DEG 1KT 3294 10019
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SJHThunderstorm Wind, Taylor
- When
- August 9, 4:40 PM CST
- Where
- Taylor County, 4.46 mi SW of Buffalo Gap
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 32.240, -99.880
There were many 4-6 inch diameter tree limbs blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, August 9 to 10, 20222 deaths · 3 injured · $1,000 · 56 kt wind · 6 events
- Flash Flooding and Dust Storm in Nevada, August 9 to 11, 20221 death · 2 injured · $33,000 · 56 kt wind · 12 events
- Flash Flooding in New Mexico, August 9, 2022$95,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2022$30,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, August 9, 2022$31,000 · 52 kt wind · 2 events
- Damaging Winds and Lightning Strike in Alabama, August 9, 2022$22,000 · 52 kt wind · 6 events
- Damaging Winds in Kentucky, August 9, 2022$18,000 · 56 kt wind · 2 events
- Drought in Iowa, August 9 to 31, 202211 events
- Excessive Heat in New Jersey, August 9, 202210 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20229 events
- Excessive Heat in Pennsylvania, August 9, 20227 events
- Damaging Winds in Tennessee, August 9, 202252 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053024.